by Neil Bauman, Ph.D.
A man wrote:
I recently was diagnosed with hypothyroidism (underactive thyroid). I have also been noticing an increased hearing loss. My doctor tells me that there is a connection between hypothyroidism and hearing loss, but I haven’t had other symptoms associated with the problem such as fatigue, lethargy and weight gain. I have also checked the Internet and found similar references to hearing loss. My doctor has put me on the lowest possible dose of Thyroxine and will be monitoring me every six weeks until the proper dosage is established. My main question to you is whether or not Thyroxine is considered an Ototoxic drug. Will stopping the Hypothyroidism, which is assumed to be contributing to my continued hearing loss, only cause more hearing loss because of the medication?
You can set your mind at rest. As far as I can tell neither Thyroxine (a natural hormone) nor Levothyroxine (Synthroid) (a synthetic drug) are ototoxic in any way.
Hypothyroidism is a condition in which there is too little thyroid hormone in the bloodstream. Numerous medications can affect thyroid production.
Hypothyroidism is commonly linked with hearing loss. In fact, “about half of the people with low thyroid function have hearing losses. Moreover, about 3% of the people with Meniere’s syndrome have hypothyroidism; and in some, control of the thyroid disease eliminates the symptoms of Meniere’s syndrome.” (1)
Both sensorineural and conductive hearing loss can result from hypothyroidism. So can tinnitus and vertigo. Doctors believe that things such as serous otitis media (middle ear infections), edema and swelling of the nerves may contribute to hearing loss in hypothyroidism. (1) Hearing loss is also a common symptom of Pendred’s syndrome, another thyroid-related disease.